Ice Storm, Hardin
- When
- April 4, 8:00 AM CST to 12:00 PM CST
- Where
- Hardin forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
A polar cold front had moved south across Iowa during the afternoon of the 3rd and early morning of the 4th. A shallow layer of cold air was in place over Iowa.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A polar cold front had moved south across Iowa during the afternoon of the 3rd and early morning of the 4th. A shallow layer of cold air was in place over Iowa. At the same time, a wave formed along the front in Kansas and lifted northeast across Missouri during the day in response to a strong short wave aloft. A southwest flow of warm and moist air flowed over the top of the cold air at the surface. The result was an area of freezing rain with embedded thunderstorms and some hail. Icing was a problem north of U.S. Highway 20. Though the ground temperatures were warm enough that it was not a major travel problem, exposed objects collected ice rapidly. Ice accretions of one quarter to one third of an inch were common across the area. The ice caused some minor problems with downed tree branches and spotty power outages, but nothing serious.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 4, 2:10 AM CST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 210 AM CST FRI APR 4 2003 FOCUS NEAR TERM IS PRECIP TRENDS/TYPE...POTENTIAL ACCUM SNOW IN NORTH...AND TEMPS TODAY...THEN SIGNIFICANT STORM POTENTIAL FOR SUNDAY INTO MONDAY. NEAR TERM...SVR WATCH CONTINUES FOR SRN IA THROUGH 3 AM. PER LATEST SWOMCD...BEST SVR POTENTIAL LOOKS TO BE IN NRN MO. SHORT RANGE MODELS IN AGREEMENT IN PRODUCING ACCUM SNOW ACRS NRN COUNTIES TODAY. MODEL SOUNDINGS ALSO SUGGEST A BRIEF PD OF FZRA IN THE NORTH BEFORE CHANGEOVER TO SNOW. WL GO WITH 1-2 INCH ACCUMULATIONS NW OF A LINE FROM DENISON TO HAMPTON LINE. DRY AND MUCH COLDER TONIGHT AS SYSTEM EXITS TO THE EAST. EXTENDED ETA/GFS DIVERGE ON SUNDAY...AS THE GFS TAKES A MORE NORTHERLY TRACK WITH THE SFC LOW AND SPREADS SIGNIFICANT QPF ACRS ENTIRE FORECAST AREA...WHILE ETA HOLDS OFF ON BULK OF PRECIP UNTIL SUNDAY NIGHT. FOR NOW...WL TAKE CAUTIOUS APPROACH AND INCREASE FAR SOUTH TO LIKELY POPS AND MAINTAIN HIGH CHC POPS CNTRL AND NORTH. POTENTIAL LOOKS GOOD FOR SIGNIFICANT SNOW...BUT STILL TOO FAR OUT TO GET A GOOD HANDLE ON LOCATION OF HEAVIEST SNOW. THROUGH SUNDAY...WL STAY CLOSE TO MIDDLE OF THE ROAD AVN MOS FOR TEMPS. EXTENDED PERIOD (MON-THUR): AT 12Z MONDAY...LATEST GFS HAS H5 CLOSED LOW OVER IOWA...WHILE EXTENDED ETA HAS OPEN WAVE CENTERED IN NORTHERN MO. GFS ENDS PRECIP BY MONDAY EVENING OVER ENTIRE CWA. GIVEN THE MODEL UNCERTAINTY...NOT INCLINED TO MAKE ANY MAJOR CHANGES TO GOING FCST FOR MONDAY. I MAY TREND THE PRECIP OUT FROM WEST TO EAST A BIT FASTER. TUE THRU THURS LOOKS QUIET WITH WARMING TREND AS UPPER RIDGE BUILDS IN. .DSM...NONE KINNEY
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 600 AM CST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SNOW...POSSIBLY MIXED WITH SLEET AND FREEZING RAIN THIS MORNING...WILL OVERSPREAD NORTH CENTRAL IOWA TODAY. ACCUMULATIONS WILL BE LIMITED BY WARM GROUND TEMPERATURES...BUT AMOUNTS UP TO 2 INCHES ON GRASSY SURFACES ARE POSSIBLE BY THIS EVENING...ALONG AND NORTH OF A LINE FROM SAC CITY TO HAMPTON. AN INCH OR SO ACCUMULATION IS POSSIBLE ALONG A DENISON TO WAVERLY LINE...WITH LITTLE OR NO ACCUMULATION TO THE SOUTH OF THAT LINE. RELATIVELY WARM TEMPERATURES WILL ALSO LIMIT ACCUMULATIONS ON ROADWAYS...BUT MOTORISTS SHOULD STILL BE PREPARED FOR SCATTERED SLICK SPOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG STORM SYSTEM WILL MOVE OUT OF THE ROCKIES AND AFFECT CENTRAL IOWA SUNDAY AND SUNDAY NIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE LIKELY OVER PARTS OF CENTRAL IOWA...WITH SOME LOCATIONS LIKELY TO RECEIVE 6 INCHES OR MORE. THE SYSTEM IS NOW COMING ONSHORE IN CALIFORNIA...AND THERE IS STILL CONSIDERABLE UNCERTAINTY IN THE TRACK OF THE STORM. MONITOR FUTURE FORECASTS AND STATEMENTS CONCERNING THIS DEVELOPING EARLY SPRING STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KINNEY
The national radar mosaic for the moment the first event began.
20 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348652, 5348653, 5348654, 5348655, 5348656, 5348657, 5348658, 5348659, 5348660, 5348661, 5349373, 5349466, 5349467, 5349468, 5349469, 5349470, 5349471, 5349472, 5349473, 5349474.